Illinois, 2008Flash Flooding in Illinois, May 27, 2008
May 27, 2008 · NWS PAH · 2 events in 2 counties and zones
A cold front moved slowly southward across the region, triggering some thunderstorms with heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved slowly southward across the region, triggering some thunderstorms with heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 12:30 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, May 27, 12:30 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT TUE MAY 27 2008
.DISCUSSION...
LATEST SURFACE ANALYSIS PLACES COLD FRONT ALONG THE NORTHERN BORDER
OF PAH CWA OR I-64 CORRIDOR. LATEST REG RADAR LOOP SHOWS ECHOES
SOUTH,,,WEST...AND NORTH OF CWA. LATEST UPPER ANALYSIS SUPPORT THE
VOID OF CONVECTION OVER THE AREA AS SOME RIDGING WAS INDICATED OVER
THE CWA. IR SAT LOOP ALSO INDICATES WARMING TOPS THROUGH THE MORNING
HOURS.
12Z MON MODEL RUNS FLATTEN OUT THE RIDGING THIS AFTN AS FRONT PUSHES
INTO THE FA. WILL MONITOR ACTIVITY AND MAKE FINAL CALL FOR TONIGHTS
WEATHER WORDING CLOSER TO PRESS TIME. OTHERWISE AGREE VERY WELL WITH
SPC SWODY1 BUT START TO DIVERGE A BIT FROM SWODY2. FOR TONIGHT
EXPECT SEVERE THREAT TO BE LIMITED TO ISOLATED AT BEST. WITH
RELATIVELY LOW CAPES...LESS THAN 500 J/KG...LIS -1...WET BULB ZERO
NEARLY 13K FEET...RATHER BENIGN HODOGRAPH SIGNATURE...ZERO TO 6 KM
AVG SIX KNOTS. IF ANYTHING STRONG GETS GOING IT WILL MOST LIKELY
NEED A BOUNDARY TO WORK WITH SUCH AS THE FRONT OR OUTFLOW BOUNDARY.
EVEN THOUGH THE FRONT SHOULD BE SOUTH OF THE AREA WEDNESDAY WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES KEPT AT LEAST
SCATTERED SHOWERS IN FOR WEDNESDAY. IN CONTRAST WITH LIS GOING VERY
POSITIVE REMOVED THUNDER MENTION. BY WED AFTN EXPECT ANY PRECIP TO
BE RESTRICTED TO THE FAR SOUTHERN PORTIONS OF THE FA.
BRING HIGH PRESSURE IN THROUGH THE END OF THE WEEK WITH DRY AND
COOLER CONDITIONS. A WEAK COLD FRONT PROGGED TO MOVE THROUGH THE
AREA SAT INTO SAT NIGHT MAINTAINED PRECIP CHC THERE. THEN DRY OUT
AGAIN SUNDAY INTO THE EARLY NEXT WEEK TIME FRAME WITH ANOTHER WEAK
SIGNAL FOR A CHANCE OF PRECIP MONDAY NIGHT THROUGH TUESDAY.
AS FOR TEMPS WENT BELOW MOS IN THE SHORT TERM WITH BOTH TEMPS AND
DEWPOINTS. STILL MIGHT NOT BE LOW ENOUGH AS COLD FRONT IS FAIRLY
SIGNIFICANT WITH TEMPS ALREADY IN THE 50S AND DEW POINTS IN THE 40S
IN CENTRAL IL AND IN.
&&
.AVIATION...
OCNL MVFR CIGS CONTINUE AT TAF SITES AND WILL DO SO THIS AFTN. UPR
LVL WAVE MOVG INTO THE REGION SHOULD INCREASE THE CHANCE OF
CONVECTION THROUGH THE END OF THE DAY. FROPA EXPECTED THIS EVENING
WITH WINDS BECOMING NNE BY 06Z ALL SITES. NAM/GFS BUFR FORECAST
SOUNDINGS SUGGEST MVFR OR BORDERLINE IFR CIGS POST FRONT WITH A
DIMINISHING CHANCE OF CONVECTION.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
LONG TERM...KH
SHORT/AVIATION...CN
Hazardous weather outlook, May 27, 8:00 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
900 AM CDT TUE MAY 27 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
900 AM CDT TUE MAY 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE OUTLOOK AREA
TODAY AND INTO THIS EVENING. THE VAST MAJORITY OF THE THUNDERSTORMS
SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...SHOULD SURFACE
TEMPERATURES RISE MORE QUICKLY THAN EXPECTED...A FEW STORMS MAY
PRODUCE MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS. LOCALLY
HEAVY RAINFALL...CAPABLE OF PRODUCING ISOLATED FLOODING...WILL ALSO
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT...DECREASING FROM NORTH TO SOUTH...AS A COLD FRONT MOVES
SOUTH OF THE OUTLOOK AREA. ANY LINGERING THUNDERSTORM DEVELOPMENT
IS EXPECTED TO REMAIN BELOW SEVERE LIMITS.
A CHANCE OF THUNDERSTORMS IS EXPECTED ON SATURDAY...AHEAD OF
ANOTHER COLD FRONT POISED TO MOVE SOUTHWARD INTO THE OHIO VALLEY.
STRONGER WINDS ALOFT...COMBINED WITH AMPLE INSTABILITY AHEAD OF
THE COLD FRONT...MAY LEAD TO WIDESPREAD SEVERE THUNDERSTORMS.
DAMAGING WINDS...HAIL AND HEAVY RAIN WILL BE THE LIKELY HAZARDS
ASSOCIATED WITH THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 27, 3:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CST TUE MAY 27 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-272300-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
350 PM CDT TUE MAY 27 2008
...LOW-HANGING CLOUDS RESULTING IN SPORADIC FUNNEL CLOUD REPORTS...
LATE THIS AFTERNOON...THE NATIONAL WEATHER SERVICE IN PADUCAH HAS
RECEIVED A HANDFUL OF CALLS FROM LOCAL CITIZENS WHO REPORTED
OBSERVING FUNNEL CLOUDS. THUS FAR...NONE OF THESE REPORTS HAVE BEEN
CONFIRMED. IN ALL LIKELIHOOD...THE OBSERVED PHENOMENA ARE NOTHING
MORE THAN LOW-HANDING CLOUDS BENEATH THUNDERSTORMS THAT HAVE NO
ROTATION. REMEMBER...FUNNEL CLOUDS BY DEFINITION MUST BE ROTATING. IF
THERE IS NO ROTATION...THEN WHAT YOU ARE SEEING IS NOT A FUNNEL
CLOUD.
RJP
Special weather statement, May 27, 3:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CST TUE MAY 27 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-272300-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
350 PM CDT TUE MAY 27 2008
...LOW-HANGING CLOUDS RESULTING IN SPORADIC FUNNEL CLOUD REPORTS...
LATE THIS AFTERNOON...THE NATIONAL WEATHER SERVICE IN PADUCAH HAS
RECEIVED A HANDFUL OF CALLS FROM LOCAL CITIZENS WHO REPORTED
OBSERVING FUNNEL CLOUDS. THUS FAR...NONE OF THESE REPORTS HAVE BEEN
CONFIRMED. IN ALL LIKELIHOOD...THE OBSERVED PHENOMENA ARE NOTHING
MORE THAN LOW-HANGING CLOUDS BENEATH THUNDERSTORMS THAT HAVE NO
ROTATION. REMEMBER...FUNNEL CLOUDS BY DEFINITION MUST BE ROTATING. IF
THERE IS NO ROTATION...THEN WHAT YOU ARE SEEING IS NOT A FUNNEL
CLOUD.
RJP
Flash Flood, Saline
- When
- May 27, 3:50 PM CST to 4:50 PM CST
- Where
- Saline County, Galatia to 1.06 mi WNW of Galatia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -88.620
A spotter measured 1.4 inches of rain in 20 minutes. Up to 6 inches of water was running over Route 34.
Flash Flood, Union
- When
- May 27, 4:25 PM CST to 5:25 PM CST
- Where
- Union County, 3 mi S of Cobden to 2.07 mi SSE of Cobden
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.487, -89.250
Ankle-deep water was running across U.S. 51.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nevada, May 27, 20081 death · 2 injured · $5,000 · 0.25 in hail · 1 event
- Heat in North Carolina, May 27, 20081 death · 1 event
- Flash Flood and Hail in Texas, May 27 to 28, 2008$510,000 · 1.75 in hail · 19 events
- Flash Flood in Connecticut, May 27, 2008$600,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 27, 2008$78,000 · 1.75 in hail · 16 events
- Tornado and Flash Flooding in Indiana, May 27, 2008$84,000 · EF0 · 12 events
- Flash Flooding and Damaging Winds in Texas, May 27, 2008$102,000 · 50 kt wind · 7 events
- Tornadoes and Flash Flood in Texas, May 27, 2008$40,000 · EF0 · 17 events
- Flood and Damaging Winds in Massachusetts, May 27, 20082 injured · $20,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, May 27, 2008$40,000 · 54 kt wind · 8 events
- Damaging Winds in Louisiana, May 27 to 28, 2008$50,000 · 70 kt wind · 2 events
- Frost and Freeze in Minnesota, May 27, 200819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99052, 99050.